Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 202, NWS Blacksburg, VA

May 26, 2011Ashe County, Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2011, 6:43 PM EDT for Ashe County, Watauga County, Wilkes County, North Carolina. It was in force for 62 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 6:43 PM EDT (22:43 UTC)
Expired
May 26, 2011, 7:45 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Ashe County, NC, Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 142 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:47 PM EDTHAIL 1.75Blowing Rock, NC
May 26, 6:53 PM EDTHAIL 14 Ene Blowing Rock, NC
May 26, 6:55 PM EDTHAIL 0.754 Ne Blowing Rock, NC
May 26, 6:55 PM EDTHAIL 13 Ne Blowing Rock, NCHAIL REPORTED ON BLACKBERRY ROAD THROUGH WATAUGA COUNTY FACEBOOK PAGE.
May 26, 7:05 PM EDTHAIL 0.53 Sw Jefferson, NCHAIL FELL ON PAGE DRIVE.
May 26, 7:10 PM EDTHAIL 0.5West Jefferson, NCHAIL IN DOWNTOWN WEST JEFFERSON.
May 26, 7:15 PM EDTHAIL 0.883 E Boone, NCHAIL FELL ON BROWNS CHAPEL ROAD.
May 26, 7:39 PM EDTHAIL 0.5West Jefferson, NC
May 26, 7:40 PM EDTHAIL 0.55 E Lansing, NCHAIL FELL ON MOUTH OF SILAS CREEK ROAD.
May 26, 7:46 PM EDTHAIL 1.253 E Boone, NCHAIL FELL ON CARTERVILLE HEIGHTS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:42 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WUUS51 KRNK 262243
SVRRNK
NCC009-189-193-262345-
/O.NEW.KRNK.SV.W.0202.110526T2243Z-110526T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  EASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 745 PM EDT.

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  ONE STORM WAS 
  LOCATED 6 MILES SOUTH OF BLOWING ROCK...AND MOVING NORTH AT 25 
  MPH. THE OTHER STORM WAS LOCATED 4 MILES SOUTHEAST OF 
  BOONE...MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLOWING ROCK...
  AHO...
  RUTHERWOOD...
  DEEP GAP...
  TODD...
  FLEETWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3611 8155 3611 8174 3624 8172 3659 8162
      3658 8153 3655 8136 3620 8145 3609 8149
      3609 8152
TIME...MOT...LOC 2241Z 196DEG 23KT 3606 8163

$$

WP
2 follow-up statements
315 
WWUS51 KRNK 262305
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT THU MAY 26 2011

NCC009-189-193-262345-
/O.CON.KRNK.SV.W.0202.000000T0000Z-110526T2345Z/
ASHE NC-WATAUGA NC-WILKES NC-
705 PM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN WILKES...EASTERN WATAUGA AND CENTRAL ASHE COUNTIES...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DEEP GAP...MOVING NORTHEAST AT 35 MPH.

IN ADDITION...ANOTHER SEVERE THUNDERSTORM WAS MOVING NORTH FROM 
CALDWELL COUNTY AND WILL AFFECT THE BLOWING ROCK COMMUNITY EAST INTO 
WESTERN WILKES BY 720 PM.

LOCATIONS IMPACTED INCLUDE...
  DEEP GAP...
  CASCADE FALLS...
  FLEETWOOD...
  IDLEWILD...
  OTHELLO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO THE SIZE OF QUARTERS WAS BEEN REPORTED EAST OF BLOWING 
ROCK WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3611 8155 3611 8174 3624 8172 3659 8162
      3658 8153 3655 8136 3620 8145 3609 8149
      3609 8152
TIME...MOT...LOC 2304Z 209DEG 29KT 3622 8152

$$

WP
668 
WWUS51 KRNK 262344
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT THU MAY 26 2011

NCC009-189-193-262354-
/O.EXP.KRNK.SV.W.0202.000000T0000Z-110526T2345Z/
ASHE NC-WATAUGA NC-WILKES NC-
744 PM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WILKES...EASTERN
WATAUGA AND CENTRAL ASHE COUNTIES EXPIRES AT 745 PM EDT...

THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

HOWEVER...A FLASH FLOOD WARNING IS IN EFFECT FOR PORTIONS OF THE 
AREA UNTIL 1AM. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING PENNY 
SIZE HAIL AND GUSTY WINDS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3611 8155 3611 8174 3624 8172 3659 8162
      3658 8153 3655 8136 3620 8145 3609 8149
      3609 8152
TIME...MOT...LOC 2344Z 209DEG 29KT 3650 8133

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 26, 3:33 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT THU MAY 26 2011

.SYNOPSIS...
A WEAKENING COOL FRONT APPROACHING FROM THE WEST WILL BRING AN
INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE
MID APPALACHIAN AND MID ATLANTIC REGION TONIGHT INTO FRIDAY. AN
UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA THIS
WEEKEND INTO NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT
BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER THAT WILL LIKELY
LAST WELL INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
PROXIMITY OF TROF OF LOW PRESSURE PUSHING EAST INTO THE OHIO
VALLEY WILL ALLOW MID LEVEL LAPSES TO STEEPEN SUFFICIENTLY OVER
THE WESTERN PART OF THE BLACKSBURG FORECAST AREA TO SUPPORT WIDELY
SCATTERED SEVERE CONVECTION THIS AFTERNOON INTO THIS EVENING...AND
AN APPROPRIATE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS
AREA.

HOWEVER...NEXT STRONG UPPER TROF SLAMMING INTO THE NORTHWESTERN
PORTION OF THE NATION WILL SUPPORT DOWNSTREAM RIDGING SUCH THAT
THE OHIO VALLEY TROF WILL BEGIN TO FILL/LIFT LATER TONIGHT INTO
FRIDAY. WHILE THIS WILL DIMINISH THE SEVERE WEATHER THREAT WITH
TIME...ESPECIALLY AS THERMODYNAMIC SUPPORT IS LOST THIS
EVENING...PROGRESSION OF THETA-E RIDGE AND REMNANT OUTFLOW
BOUNDARIES FROM LINE OF CONVECTION RACING OUT EAST AHEAD OF
DISSIPATING COOL FRONT WILL LIKELY LINE UP OVER OR NEAR THE
BLACKSBURG FORECAST AREA LATER TONIGHT INTO FRIDAY. THIS WILL
RESULT IN ABUNDANT CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
IN MOST AREAS ALONG AND WEST OF THE BLUE RIDGE TONIGHT...AND
ACROSS MOST AREAS ON FRIDAY. DIMINISHING SHEAR AND SUPPRESSED
INSOLATION DUE TO CLOUD COVER SHOULD SUPPRESS SEVERE WEATHER
THREAT TOMORROW.

AT THE PRESENT TIME...INSUFFICIENT PERSISTENT FORCING APPEARS TO
EXIST TO WARRANT A SIGNIFICANT FLASH FLOOD THREAT...ALTHOUGH WITH
RELATIVELY HIGH AND INCREASING PRECIPITABLE WATER AND WEAKENING
SHEAR WITH TIME...SOME TRAINING OF STORMS WITH HEAVY RAIN MAY BE
SUFFICIENT TO WARRANT ONE OR TWO FLASH FLOOD WARNINGS DURING THE
NEXT 12-24 HOURS...ESPECIALLY WEST OF THE BLUE RIDGE.

AS WOULD BE EXPECTED WITH AN INCREASING THREAT OF RAIN AND
CLOUDS...EXPECT TO SEE A MODERATED DIURNAL TEMPERATURE CURVE
THROUGH THE NEAR TERM PERIOD...AND TOOK A MODEL BLEND CONSISTENT
WITH EXISTING SET OF GRIDDED FIELDS THROUGH FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE UPPER LEVEL LOW CURRENTLY TRACKING ACROSS THE OHIO VALLEY
WEAKENS AND LIFTS NORTHEAST...WITH A TRAILING UPPER LEVEL TROF
AXIS CROSSING THE FORECAST AREA FRIDAY NIGHT...KEEPING MOST OF
REGION UNDER AN AREA OF UPPER DIVERGENCE WHICH SHOULD HELP KEEP A
FAIRLY LARGE AREA OF SHOWERS AND STORMS GOING PAST SUNSET FRIDAY.
AS A RESULT...KEPT LIKELY POPS FOR MUCH OF THE AREA FRIDAY NIGHT.

BY SATURDAY...THE AXIS OF THE UPPER LEVEL TROF WILL HAVE SHIFTED
EAST OF THE FORECAST AREA...TAKING THE DEEP MOISTURE WITH IT.
HOWEVER...LINGERING INSTABILITY AND WEAK LOW LEVEL SOUTHEAST FLOW
WILL GENERATE WIDELY SCATTERED SHOWERS AND STORMS...ESPECIALLY ALONG
AND EAST OF THE BLUE RIDGE. LEANED TOWARD THE WARMER GFS MOS VALUES
FOR HIGHS SATURDAY WITH CLOUDS ERODING BEHIND DEPARTING SHORTWAVE.

ANY PRECIPITATION SATURDAY WILL BE DIURNALLY DRIVEN AND DISSIPATE
AROUND SUNSET. A WEAK SOUTHERLY LOW LEVEL FLOW WILL KEEP A MOIST
AIR MASS IN PLACE...WITH DEW POINTS REMAINING IN THE 60S.
THEREFORE...USED THE WARMER GFS MOS VALUES FOR LOWS SATURDAY NIGHT.

ON SUNDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST
WITH INCREASING HEIGHTS AND 1000-850MB THICKNESSES PUSHING HIGHS
SEVERAL DEGREES WARMER THAN SATURDAY'S EXPECTED VALUES. WENT A
COUPLE OF DEGREES WARMER THAN GUIDANCE FOR HIGHS SUNDAY. AS MID
LEVEL TEMPS WARM...CHANCES FOR SHOWERS AND STORMS WILL
DIMINISH...ALTHOUGH A STRAY STORM IN THE SOUTHERN BLUE RIDGE IS NOT
OUT OF THE QUESTION FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE
OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL
SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE
WEDNESDAY INTO THURSDAY.

THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD
TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD
DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES
ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT
A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH
INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND
THETA-E AXIS IN PLACE.

LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND
THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE
FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW
PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL
APPROACH THE AREA LATE AFTERNOON INTO THIS EVENING...LIKELY
IMPACTING THE SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS
IN 20-24Z/4PM-8PM TIME FRAME.

AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM...
PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT
THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KBCB OR KROA
UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING HOURS ON
FRIDAY...AND WILL PROBABLY BE DELAYED UNTIL LATE MORNING OR EARLY
AFTERNOON AT KLYH AND KDAN.

ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT
THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT
RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR
THE HIGHER RIDGES WHERE SOME RIDGE TOP OBSCURATIONS ARE
POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND
PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT.

RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL
FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN
BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT
TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR
WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES
HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT
RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES.

&&

.CLIMATE...
SUMMER-LIKE WEATHER WILL PERSIST OVER THE AREA FOR THE REST OF
TODAY...PUSHING TEMPERATURES UP CLOSE TO...BUT PROBABLY NOT REACHING
RECORD LEVELS IN SEVERAL LOCATIONS.

THE RECORD HIGH FOR MAY 26TH FOR ALL CLIMATE SITES:

STATION     RECORD HIGH/YEAR SET
ROANOKE        94/1933
LYNCHBURG      93/1933
DANVILLE       96/1953
BLACKSBURG     88/1953
BLUEFIELD      86/1991

HOWEVER...RECORD WARM MINIMUM TEMPERATURES MAY BE TIED TODAY AT
ROANOKE...AND EXCEEDED AT BLUEFIELD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...PH
LONG TERM...PH
AVIATION...WERT
CLIMATE...WERT
Hazardous weather outlook, May 26, 2:03 PM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT THU MAY 26 2011

NCZ003-004-019-020-VAZ016-017-022>024-032>035-043-271815-
SURRY-STOKES-WILKES-YADKIN-CARROLL-FLOYD-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
203 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ014-271815-
MONTGOMERY-
203 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-271815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
203 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THIS
AFTERNOON THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT
BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN
A THREAT FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-271815-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
203 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, May 26, 5:20 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 SSE CAMP CREEK        37.44N 81.07W
05/26/2011  E1.00 INCH       MERCER             WV   PUBLIC

            NICKEL TO QUARTER SIZE HAIL ALONG JASON AVE.

&&

CHENARD
Local storm report, May 26, 5:28 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     1 ENE ATHENS            37.43N 81.00W
05/26/2011                   MERCER             WV   911 CALL CENTER

            TREES DOWN ON RED SULPHUR TURNPIKE NEAR CONCORD
            UNIVERSITY.

&&

JHUDGINS
Local storm report, May 26, 5:37 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             3 E HINTON              37.66N 80.84W
05/26/2011  E1.00 INCH       SUMMERS            WV   TRAINED SPOTTER

            FELL AT 108 BRUCE ALLEN ROAD

&&

WERT
Special weather statement, May 26, 5:48 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT THU MAY 26 2011

VAZ007-010-WVZ042-262245-
BLAND VA-MERCER WV-TAZEWELL VA-
548 PM EDT THU MAY 26 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...MERCER AND TAZEWELL
COUNTIES...

AT 543 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF RICHLANDS...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR RICHLANDS...AND GLEN BURKE AROUND 555 PM...
CEDAR BLUFF...AND CLAYPOOL HILL AROUND 600 PM...CLIFFIELD...AND BANDY
AROUND 605 PM...AMONATE AROUND 610 PM...TAZEWELL AROUND 620
PM...TIPTOP AND GRATTON AROUND 630 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3722 8169 3721 8156 3723 8152 3726 8150
      3728 8142 3730 8141 3739 8111 3714 8100
      3697 8179 3705 8183 3710 8189 3715 8191

WP
Local storm report, May 26, 6:11 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             4 W NEOLA               37.96N 80.21W
05/26/2011  E1.25 INCH       GREENBRIER         WV   PUBLIC

            UP TO HALF DOLLAR SIZE HAIL ON LITTLE CREEK ROAD.

&&

CHENARD
Local storm report, May 26, 6:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             S LEWISBURG             37.79N 80.45W
05/26/2011  M1.75 INCH       GREENBRIER         WV   TRAINED SPOTTER

            1 7/8THS INCH HAIL MEASURED ON FRAZIER STREET.

&&

HYSELL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:36 PM EDTSevere Thunderstorm WarningRNKAshe50 min
May 26, 6:38 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe67 min
May 26, 7:36 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes5 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.